Thunderstorm Wind, Custer
- When
- June 3, 7:08 PM MST
- Where
- Custer County, 0.48 mi W of Miles City Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
An isolated thunderstorm resulted in some tree limb damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm resulted in some tree limb damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 1:52 PM MST, 5 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
252 PM MDT Mon Jun 3 2024
.DISCUSSION...
Rest of Today through Wednesday...
Satellite imagery showed a strong upper trough pushing into the
northern Rockies from Washington state while several minor
perturbations could be seen in the W/SW flow over Montana. Sct
showers and some thundestorms had developed over SW Montana and
were spreading east into the central sections of the state.
Upper low will track across Canadian border and push/drag cold
front across our CWA this evening providing forcing for
convection. Look for frontal passage between 7 pm and 9 pm at
Billings shifting winds to NW with increasing chance of
showers/thunderstorms along this boundary as it pushes E/SE.
Latest analysis indicated around 500 J/kg CAPE values over our
western and central zones attm which are progged to possibly
reach over 750 J/kg by evening as convection spreads into our CWA.
This is sufficient for some stronger thunderstorms capable of
producing brief heavy rain and gusty winds early this evening.
A few hundredths of an inch of QPF is expected for most
locations. However, higher amounts are possible with stronger
cells, with some local spots seeing 0.1-0.2". Main threat though
seems to be local wind gusts 50-55 mph early this evening in our
west (Billings west to Livingston) associated with cells along
cold front.
The cold front is expected to depart the region after midnight
with the upper low pushing into the Dakota/SW Saskatchewan area
overnight. Strong subsidence associated with a powerful 125kt
250mb jet will fill in behind the upper low over our western
zones. Corresponding 700mb winds will increase across our western
zones. Low level lapse rates are progged to be 6.5-8 C/km creating
a mix down scenario Tuesday. Wind is expected to increase early
Tuesday and spread east as we mix out with diurnal heating. The
strongest winds are expected in our western foothills. We have
upgraded our high wind watch to a warning, and also added a wind
advisory from Livingston to the Beartooth foothills. Keep in mind,
high winds like this are not typical this time of year (more of a
Fall and Winter feature), so there is uncertainty how this will
play out. Here is a breakdown of wind potential per each unique
section of our CWA.
Wheatland County (Harlowton vicinity)...Forecast soundings suggest
a very shallow weak inversion forms after midnight which may delay
onset of strong winds...but we could still see strong winds as
early as midnight. Strongest will be during the middle to latter
part of Tuesday. Winds may back off Tuesday night before
increasing again Wednesday as even strong 700mb winds develop
overhead. Models all want to hit strongest gusts (60-65 mph)
Tuesday...but strongest 700mb winds are Tuesday night into
Wednesday but may not be as bad due to a somewhat more shallow
mixing layer.
Big Timber Vicinity...Strongest winds expected Tuesday with
diurnal heating, but strong winds may continue Tuesday night into
Wednesday morning as 700 mb speeds are even stronger during this
time frame (60-70kts). Again, significant uncertainty with onset
and duration of winds (will it be that strong into Wednesday?).
Livingston Area...Wind Advisory from 600 AM to 1200 AM Wed. Wind
directions (westerly) do not favor true gap flow nor does the
seasonality. However...very strong 850-700mb winds with deep
mixing per Bufkit soundings on both GFS/NAM suggest max wind gusts
50-60 mph a good bet (60 mph Prob 55%). Wind gusts should peak
midday. Wednesday does not look as favorable as 700mb wind max is
a little further north and mixing not as deep...but gusts 35-45
mph still expected. This will need to be monitored though...in
case 700mb wind forecast shifts a bit further south on subsequent
model runs.
Eastern Plains...Biggest question mark. We may see some locally
strong winds this evening and overnight with frontal passage and
some showers around (gusts 45-50 mph). Look for brisk winds
Tuesday, increasing by Tuesday night. Powerful 700mb wind max over
east central Montana late Tuesday night into Wednesday. We
currently expect sub warning winds (gusts 45-55 mph) from Rosebud
eastward on Wednesday. Strongest will be Wednesday over Baker
vicinity (Prob 25% for 60 mph gust at Baker).
The downslope winds and subsidence will mean dry conditions
Tuesday through Wednesday. Highs will be in the 70s while
overnight lows range from 40s tonight to mid 50s Tuesday night.
BT
Wednesday Night through Monday...
The long term will generally see a calm pattern persist with above
average temperatures and dry conditions. Thursday and Friday have
good model agreement that ridging will be over the region bringing
temperatures in the high 70s to mid 80s. Once we get into the
weekend, there is more uncertainty in the WPC clusters. For
Saturday, about 50% of the clusters have ridging remaining in
place and the other 50% show a trough sliding along the north of
the ridge bringing cooler temperatures. Sunday is similar with
about 60% of models maintaining ridging and the other 40% showing
the ridging breaking down. Once we get out to Monday there is
even less ensemble agreement in the pattern but about 25% of
models are showing a trough to our west bringing the potential for
widespread precipitation over the region again.
Temperatures over the weekend will be in the 80s for most with
inherent uncertainty given the potential patterns. Temperatures
look to drop a few degrees on Monday into the mid 70s to low 80s.
Given these above average temperatures and a snowpack that is near
freezing and ready to melt, we will be watching area rivers and
streams for any potential rises. All river and stream gauges are
currently well below any flood stage indicating they can handle
increased water flows. Due to this there are currently no
flooding concerns. Torgerson
&&
.AVIATION...
VFR conditions will generally prevail. However, a weak cold front
shifting winds from west to northwest will track across the region
late today through tonight. Showers and embedded weak thunderstorms
will thus spread through the area late this afternoon through
tonight. MVFR is expected in some of the shower activity, and
mountains will be frequently obscured beginning in the late
afternoon. Wind gusts to 50 mph are possible near stronger storms,
especially from KBIL westward to KLVM and K1KM/K3HT.
Late tonight behind this system, strong westerly winds may develop
in our foothills. Look for gusts of 25-45 kts along the western
foothills tonight. The potential for strong winds 40-50 kts
increases Tuesday in the foothills with 25-35 kts across other
areas to the east.
TS POTENTIAL TIMES:
KBIL: 23-04Z
KLVM: 22-04Z
KMLS: 03-08Z
KSHR: 03-12Z
BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 047/074 055/078 049/081 056/085 057/084 059/086 059/079
70/N 00/N 00/U 01/U 11/U 12/T 33/T
LVM 042/071 054/077 047/084 054/085 054/084 054/083 052/077
60/N 00/N 00/U 02/T 11/U 13/T 45/T
HDN 047/075 053/077 046/081 054/085 055/085 056/088 057/080
60/N 00/N 00/U 00/U 10/U 11/U 33/T
MLS 049/074 054/072 046/079 052/085 055/083 056/086 057/080
60/N 00/N 00/U 00/U 00/U 01/U 32/T
4BQ 051/072 055/073 047/079 054/086 055/084 057/087 057/080
50/N 00/N 00/U 00/U 11/U 11/U 33/T
BHK 048/071 051/071 044/078 049/082 050/080 052/082 054/078
50/N 00/N 00/U 00/U 00/U 00/U 22/T
SHR 044/074 049/076 046/081 053/085 053/083 054/086 054/079
40/U 00/N 00/U 01/B 11/B 12/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from midnight tonight to noon MDT
Wednesday FOR ZONES 63-228.
Wind Advisory in effect from 6 AM Tuesday to midnight MDT
Tuesday night FOR ZONES 65-66.
High Wind Warning in effect from 6 AM Tuesday to noon MDT
Wednesday FOR ZONES 141-172.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
337 PM MDT Mon Jun 3 2024
MTZ034-040-042-063-065-066-068-141-172-228-032215-
Melville Foothills MT-Golden Valley MT-Beartooth Foothills MT-
Northern Park MT-Judith Gap MT-Crazy Mountains MT-
Southern Wheatland MT-Livingston Area MT-Northern Stillwater MT-
Northern Sweet Grass MT-
337 PM MDT Mon Jun 3 2024
...Showers and a few strong thunderstorms WILL IMPACT NORTH CENTRAL
STILLWATER... WHEATLAND...WESTERN GOLDEN VALLEY...SWEET GRASS AND
NORTH CENTRAL PARK COUNTIES THROUGH 415 PM MDT...
At 335 PM MDT, Doppler radar was tracking showers and a few strong
thunderstorms along a line extending from 19 miles northwest of
Harlowton to 8 miles southwest of Big Timber. Movement was east at
40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Columbus, Big Timber, Harlowton, Clyde Park, Ryegate,
Deadmans Basin Reservoir, Judith Gap, Springdale, Franklin, Reed
Point, Shawmut, Twodot, Mc Leod, Melville, Greycliff, Wilsall, and
Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4557 10925 4569 11073 4619 11068 4618 11028
4671 11027 4671 11021 4672 11020 4672 11013
4673 10992 4669 10980 4670 10939 4675 10939
4675 10926
TIME...MOT...LOC 2135Z 272DEG 36KT 4665 11010 4575 11009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ArthurSpecial Weather Statement
National Weather Service Billings MT
441 PM MDT Mon Jun 3 2024
MTZ029-042-063-032315-
Golden Valley MT-Judith Gap MT-Musselshell MT-
441 PM MDT Mon Jun 3 2024
...STRONG WIND GUSTS WILL IMPACT WESTERN MUSSELSHELL AND GOLDEN
VALLEY COUNTIES THROUGH 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a cluster of showers and
thunderstorms producing strong wind gusts along a line extending
from 19 miles northeast of Deadmans Basin Reservoir to near Ryegate.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph. The strongest wind gusts are
tracking to the east along the Musselshell river valley.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ryegate, Lavina, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4675 10854 4614 10861 4616 10934 4675 10932
TIME...MOT...LOC 2239Z 268DEG 41KT 4658 10921 4624 10924
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
520 PM MDT Mon Jun 3 2024
MTZ029-034-042-173-235-040000-
Golden Valley MT-Southwestern Yellowstone MT-Musselshell MT-
Northeastern Yellowstone MT-Northern Stillwater MT-
520 PM MDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WIND GUSTS WILL IMPACT NORTHEASTERN
STILLWATER... MUSSELSHELL...WESTERN YELLOWSTONE AND SOUTHEASTERN
GOLDEN VALLEY COUNTIES THROUGH 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking a cluster of thunderstorms
along a line extending from 9 miles southwest of Flatwillow to 19
miles south of Roundup to near Columbus. Movement was east at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Billings, Columbus, Roundup, Laurel, Melstone, Lockwood, Huntley,
Shepherd, Billings Heights, Billings West End, Musselshell,
Broadview, Halfbreed Lake Wildlife, Molt, Acton, Park City, Klein,
and Comanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rainfall is also occurring with the stronger storms
along this line and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4674 10781 4621 10796 4563 10849 4562 10878
4563 10880 4562 10883 4560 10937 4616 10897
4675 10877 4676 10783
TIME...MOT...LOC 2318Z 265DEG 34KT 4673 10854 4618 10869 4566 10914
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersPreliminary Local Storm Report
National Weather Service Billings, MT
540 PM MDT Mon Jun 03 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
06/03/2024 M53.00 MPH Park MT ASOS
0530 PM Tstm Wnd Gst 19 SSW Klein 46.16N 108.72W
06/03/2024 M50.00 MPH Musselshell MT Mesonet
&&
trcSpecial Weather Statement
National Weather Service Billings MT
612 PM MDT Mon Jun 3 2024
MTZ029>031-173-040045-
Northern Rosebud MT-Treasure MT-Musselshell MT-
Northeastern Yellowstone MT-
612 PM MDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MUSSELSHELL...
NORTHEASTERN YELLOWSTONE...NORTHERN ROSEBUD AND NORTHWESTERN TREASURE
COUNTIES THROUGH 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Mosby to 21 miles
northwest of Custer. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated. Gust to 55 mph reported near Mosby.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Melstone, Ingomar, and portions of Highway 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4686 10704 4621 10736 4621 10812 4676 10785
4676 10783 4678 10784 4685 10780
TIME...MOT...LOC 0010Z 271DEG 38KT 4687 10765 4628 10794
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
714 PM MDT Mon Jun 3 2024
MTZ030-031-057-040145-
Northern Rosebud MT-Treasure MT-Northern Big Horn MT-
714 PM MDT Mon Jun 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BIG HORN...NORTHERN
ROSEBUD AND EASTERN TREASURE COUNTIES THROUGH 745 PM MDT...
At 713 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles southwest of Hillside to 8 miles
southwest of Forsyth to 16 miles northeast of Crow Agency. Movement
was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Gusts up to 47 mph have been reported with these storms in
Treasure and Big Horn counties.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Colstrip, Forsyth, Rosebud, Hathaway, Vananda, Cartersville, and
Northern Cheyenne Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4648 10612 4648 10615 4626 10615 4568 10657
4567 10744 4667 10698 4668 10612
TIME...MOT...LOC 0113Z 262DEG 52KT 4662 10678 4621 10684 4574 10717
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersThe Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
3 thunderstorm wind. Local standard time, as filed.
A cottonwood tree branch 2 1/2 inches in diameter was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182481, 1182482, 1182483.